Liquid Levodopa/Carbidopa: Old Solution, Forgotten Complication

Article information

JMD. 2017;10(3):164-165
Publication date (electronic) : 2017 July 14
doi : https://doi.org/10.14802/jmd.17024
1Department of Neurosciences, Alfred Hospital, Melbourne, Australia
2Faculty of Medicine Nursing and Health Sciences, Monash University, Melbourne, Australia
Corresponding author: David Richard Williams, FRACP, PhD, Department of Neurosciences, Alfred Hospital, 55 Commercial Rd, Melbourne 3004, Australia / Tel: +61-3-9076-2000 / Fax: +61-3-9076-2671 / E-mail: david.williams@monash.edu
Received 2017 April 20; Revised 2017 May 24; Accepted 2017 June 1.

Motor fluctuations in Parkinson’s disease (PD) can be minimized by reducing oscillations in plasma levodopa levels [1]. One strategy proposed to achieve this is through the frequent ingestion of levodopa solution [2], although placebo-controlled studies have failed to demonstrate a meaningful difference in the profile of plasma drug levels when compared to tablets [3]. In spite of the availability of other strategies for continuous therapies that provide good management of motor fluctuations, some centres continue to use “liquid-levodopa” as a treatment option. We describe a case where this treatment was associated with severe biochemical disruption.

A 76-year-old lady with PD of nine years presented to our centre with three days of worsening mobility and an acute deterioration in mental state with a prodrome of fatigue over three weeks. Her medical history included osteoporosis, rectal ulcer, hypercholesterolaemia, cataract and glaucoma. She was afebrile and haemodynamically stable. Her cardiovascular examination was unremarkable. She had moderate delirium, severe parkinsonism and no new focal neurological signs.

Her medications included levodopa 100 mg/carbidopa 25 mg tablets (prepared as 10 tablets in 1,000 mL water with no citric acid), using the equivalent of 17 tablets per day, levodopa 200 mg/carbidopa 25 mg controlled release nocte, pramipexole 1 mg bd, omeprazole 20 mg nocte, entacapone 200 mg nocte, quetiapine controlled release 75 mg nocte, simvastatin 40 mg/ezetimibe 10 mg nocte, paracetamol 1 g bd, Macrogol 3,350 and electrolytes (MovicolTM, Norgine Pharmaceuticals, New South Wales, Australia) 2 sachets bd. The levodopa/carbidopa solution was taken as 110 mL per hour from 0500 to 2100. She consumed up to 4 sachets of MovicolTM per day by mixing 2 sachets with 250 mL of water. She drank water freely to help with her constipation, which was more troublesome the week before her presentation. She could not quantify the exact increase in fluid volume. Her estimated total daily fluid volume intake was 3.5 L.

Her admission serum sodium (Na+) was 112 mmol/L, serum osmolality 238, urine Na+ 105, urine osmolality 498 [consistent with syndrome of inappropriate anti diuretic hormone secretion (SIADH)], Thyroid Stimulating Hormone 0.73, early morning cortisol 329, estimated glomerular filtration rate > 90 mL/min/1.73 m2 , serum creatinine 46 μmol/L. An infective screen was negative. CT brain showed no acute pathology. Chest X-ray reported mild fluid overload.

She was managed with a 500 mL fluid restriction. The liquid levodopa was converted to tablets six times daily with twice daily pramipexole. Her mental state recovered over 4 days in line with her sodium recovering to 134 mmol/L.

This patient’s hyponatremia is consistent with a SIADH. Symptomatic hyponatremia complicating dopaminergic therapy including L-dopa/Carbidopa and dopamine agonists [4] has been described with SIADH postulated as the probable pathophysiological mechanism [5]. Dopamine has been shown to facilitate anti-diuretic hormone (ADH) release, driving the dilute urine excretion which causes hyponatraemia. Prior blockade of dopamine receptors by antagonists potentially render them supersensitive to L-dopa [6]. In our case, the previous use of quetiapine, a mild D2 receptor antagonist may be partially implicated. Furthermore, the liquid levodopa approach has been shown to result in brisk onset peak levodopa plasma concentration levels with the hourly administration regime resulting in a progressive increase in average circulating drug level. This accumulation increases the risk of adverse effects during the latter part of the day [3].

SIADH is however a rare complication of a commonly used medication. Perhaps more importantly the liquid levodopa approach requires the patient to consume excessive water volume which in the setting of hyponatraemia is likely to further distort the metabolic derangements. In this circumstance increased oral water load would be expected to suppress the renal ADH response, reducing the ability of the kidney to concentrate urine.

Additional water intake is often recommended by clinicians when treating people with PD with constipation. In this patient, the additional water load of the method of levodopa delivery was the likely trigger for her to develop this acute medical deterioration, given it had not occurred with previous treatment regimens and was easily corrected. Fluid restriction treated the SIADH despite continuing a similar dose of (regular release) levodopa tablets. High dose levodopa does not invariably cause SIADH and there are no current reports with levodopa-carbidopa intestinal gel delivery.

This case illustrates an outdated approach in the administration of levodopa that can result in a rare and long forgotten adverse outcome of the treatment which can cause significant patient morbidity and hospital admission.

Notes

Conflicts of Interest

The authors have no financial conflicts of interest.

References

1. Shoulson I, Glaubiger GA, Chase TN. On-off response. Clinical and biochemical correlations during oral and intravenous levodopa administration in parkinsonian patients. Neurology 1975;25:1144–1148.
2. Kurth MC, Tetrud JW, Irwin I, Lyness WH, Langston JW. Oral levodopa/carbidopa solution versus tablets in Parkinson’s patients with severe fluctuations: a pilot study. Neurology 1993;43:1036–1039.
3. Metman LV, Hoff J, Mouradian MM, Chase TN. Fluctuations in plasma levodopa and motor responses with liquid and tablet levodopa/carbidopa. Mov Disord 1994;9:463–465.
4. Choi Y, Park JJ, Ryoo NY, Kim SH, Song C, Han IT, et al. Syndrome of inappropriate antidiuretic hormone secretion associated with pramipexole in a patient with Parkinson’s disease. J Mov Disord 2010;3:54–56.
5. Lammers GJ, Roos RA. Hyponatraemia due to amantadine hydrochloride and L-dopa/carbidopa. Lancet 1993;342:439.
6. Larner AJ. Hyponatraemia and dopaminergic agents. Postgrad Med J 1994;70:310–311.

Article information Continued